This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Myocardial Lesion Pattern Observed With Phenothiazine Therapy
Myocardial lesions of a characteristic pattern have been found in neuropsychiatric patients on prolonged phenothiazine derivative tranquilizer therapy who died suddenly and unexpectedly.The particular pattern of cardiomegaly, described by Howard L. Richardson, MD, was not seen at autopsy in patients from the same hospital who had not received these tranquilizers.The distinctiveness and correlative incidence of these lesions with the administration of phenothiazine derivatives suggest a possible etiological role for the tranquilizing agents Dr. Richardson said."Obviously, much more work needs to be done," the pathologist told JAMAMedical News. "And given the degree to which phenothiazine derivatives are used today, I would say that the need for further study is urgent."From 1964 through 1966, Dr. Richardson and his co-workers studied the hearts of patients dying on the medical, surgical, and neuropsychiatric services of the North Little Rock (Ark) Veterans
MEDICAL NEWS. JAMA. 1967;202(3):27–42. doi:10.1001/jama.1967.03130160011003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: